Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Charleston, SC

July 28, 2003Bryan County, Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 28, 2003, 4:35 PM EDT for Bryan County, Chatham County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 4:35 PM EDT (20:35 UTC)
Expired
Jul 28, 2003, 5:00 PM EDT
In force
25 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bryan County, GA, Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS52 KCHS 282035
SVRCHS
GAC029-051-282100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST GEORGIA...
  CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 500 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM SKIDAWAY ISLAND TO 2 MILES
  SOUTHEAST OF RICHMOND HILL...OR ALONG A LINE EXTENDING FROM 9 MILES
  SOUTHEAST OF SAVANNAH TO 2 MILES SOUTHEAST OF RICHMOND HILL...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SKIDAWAY ISLAND AND BEAULIEU...
  FORT MCALLISTER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3206 8105 3195 8141 3175 8111 3187 8059

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT MON JUL 28 2003

PUBLIC...
MAIN FORECAST CHALLENGE TODAY IS DETERMINING WHERE THE VORTICITY
CENTER THAT IS THE REMNANTS OF TD 7 WILL GO. MODELS GENERALLY KEEP
IT SEMI-STATIONARY OVER OUR GA COASTAL WATERS THROUGH TONIGHT...THEN
TAKING IT EAST OVER THE GULF STREAM. CURRENT SATELLITE AND RADAR
IMAGERY INDICATE THAT IT IS DRIFTING SLOWLY TO THE SOUTH OVER OUR
WATERS AND FALLING APART. SO MON AND TUE WILL BE UNDER THE INFLUENCE
OF SOUTHWEST-WESTERLY FLOW. IN THIS WESTERLY FLOW...A WEAKENING COLD
FRONT WILL APPROACH THE SOUTHEAST MID WEEK. THE FRONT SHOULD MAKE IT
THROUGH THE CENTRAL CAROLINAS ON WED BEFORE LIFTING NORTHWARD ON
THU. SO...HIGHEST POPS ARE EXPECTED WED AND THU AHEAD OF THE FRONT.
THROUGH THE REST OF THE EXTENDED...THE AREA WILL REMAIN UNDER
GENERAL TROUGHINESS...WITH TYPICAL AFTERNOON AND EVENING CONVECTION
AND TEMPERATURES NEAR CLIMATOLOGY.

.MARINE...SOUTHWESTERLY FLOW CONTINUES THROUGH THE PERIOD WITH
NOCTURNAL SURGES.  FLOW IS FORECAST TO WEAKEN OVER THE COMING
WEEKEND AS THE UPPER TROUGH OVER THE EASTERN STATES FILLS.

.CHS...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 28, 11:24 AM EDT, 5 hours 11 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-281730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1124 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.RIP CURRENTS....THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.
WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP
CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER.
PLEASE REFER TO THE LATEST MARINE WEATHER STATEMENT FOR MORE
SPECIFIC INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY...THE EDISTO RIVER AT GIVHANS FERRY...AND FOR THE OGEECHEE
RIVER AT SCARBORO...MIDVILLE...DOVER...AND EDEN. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT AND RIVER FLOOD WARNING FOR MORE
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY...THE EDISTO RIVER AT GIVHANS FERRY...AND THE OGEECHEE
RIVER AT SCARBORO...MIDVILLE...DOVER AND EDEN. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR MORE
SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 4:29 PM EDT, 6 minutes before
GAZ116>119-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY
THROUGH 500 PM EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 8 MILES EAST OF RICHMOND HILL
TO JUST SOUTH OF SAVANNAH...MOVING SOUTHEAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
KELLER...FORT MCALLISTER...CRESTHILL...VERNONBURG...COFFEE
BLUFF...SWEET HILL...SANDFLY...OAK LEVEL...BETHESDA AND MONTGOMERY
THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

GET INSIDE IMMEDIATELY IF STORMS APPROACH.

PM

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.